Kansas, 2020

Damaging Winds in Kansas, August 29, 2020

August 29, 2020 · NWS ICT · 8 events in 4 counties and zones

A few severe thunderstorms moved through north central and southeast Kansas during the overnight and morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few severe thunderstorms moved through north central and southeast Kansas during the overnight and morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 29, 1:07 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 29, 1:07 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
207 AM CDT Sat Aug 29 2020

.SHORT TERM...(Today through Sunday)
Issued at 207 AM CDT Sat Aug 29 2020

Expect scattered to numerous showers/thunderstorms to impact the
region today, as modest to strong 850-600 warm advection north of a
stationary front spreads east in response to shortwave energy
approaching from the west. Thinking activity will probably be most
widespread this morning across mainly central Kansas, with chances
shifting into mainly eastern/southeast Kansas this afternoon and
evening. Greatest potential for surface-based severe storms this
afternoon and evening will be further south across eastern Oklahoma.

While widespread severe weather appears unlikely across Wichita's
forecast area, magnitude of forcing in concert with adequate
elevated instability and effective deep layer shear will support a
threat of dime-quarter size hail and 50-60 mph winds with the
strongest activity throughout the day. Additionally, training
thunderstorms in concert with seasonably high precipitable water
values will support locally intense rainfall rates with pockets of
flooding/flash flooding possible.

Even though widespread shower/storm chances are unlikely tonight due
to today's activity likely driving the baroclinic zone south, held
onto low PoPs tonight into early Sunday to account for the
possibility of a few hit-or-miss storms as additional shortwave
energy approaches from the west. Large-scale subsidence in wake of
the upper wave should end all precipitation chances by early to mid-
morning Sunday.

Temperature-wise, clouds and precipitation amidst the post-frontal
airmass will keep highs in the 70s-80s today. Moderating readings
into the 80s are likely Sunday as return flow commences.

.LONG TERM...(Sunday night through Friday)
Issued at 207 AM CDT Sat Aug 29 2020

Per the latest deterministic and ensemble consensus, the active
weather pattern is expected to resume Sunday night, and continue
through Tuesday or Wednesday, as a pair of shortwaves and associated
strong frontal zones impact Mid-America. Timing and placement of
various synoptic features is starting to tighten up between the
various solutions.

That said, suspect lack of upper support and fairly warm
temperatures aloft will limit thunderstorm coverage Sunday night,
which is showing up in the latest solutions. Looks like the most
widespread chance for showers/storms will be Monday late
afternoon/evening through Tuesday, as an unseasonably strong/deep
upper trough approaches from the northwest. Anomalously strong flow
aloft in concert with strong forcing will support the potential for
strong to severe storms, although magnitude of instability is in
question due to uncertain frontal timing and the possibility of
widespread clouds/precipitation. Nevertheless, the synoptic pattern
warrants at least a mention of strong/severe storms, along with the
potential for locally heavy rain and pockets of flooding.

Temperature-wise, Monday and Tuesday will see the first taste of
fall-like temperatures, with widespread highs in the 70s likely.
Temperatures will moderate back into the 80s mid-late week.
Overnight lows will be in the 50s-60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1114 PM CDT Fri Aug 28 2020

A cold front will continue moving southward from central across
southern Kansas overnight. Scattered to numerous showers and
thunderstorms over western Kansas will move eastward across
central and southern Kansas late tonight through Saturday morning.
While mainly VFR conditions are expected to prevail away from any
convection, MVFR cigs and vsbys can be expected in storms with
even brief periods of IFR. Areas of MVFR cigs are expected to
develop across southern Kansas Saturday evening.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    79  64  84  66 /  50  30  10  40
Hutchinson      76  61  83  63 /  70  30  10  40
Newton          76  61  83  64 /  60  30  10  50
ElDorado        77  61  82  65 /  50  30  20  50
Winfield-KWLD   81  64  83  67 /  40  40  30  40
Russell         77  61  85  60 /  70  20  10  50
Great Bend      75  62  83  60 /  70  20  10  40
Salina          76  60  84  63 /  60  20  10  50
McPherson       76  60  83  62 /  70  20  10  50
Coffeyville     83  65  83  67 /  40  50  30  50
Chanute         79  62  83  65 /  50  40  30  50
Iola            78  61  83  65 /  50  40  30  50
Parsons-KPPF    81  64  83  67 /  40  40  30  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, Aug 28, 9:27 PM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1027 PM CDT Fri Aug 28 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300330-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1027 PM CDT Fri Aug 28 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorm chances will increase across central Kansas after
midnight and toward dawn in portions of south central Kansas.
A few strong storms will be possible, capable of nickel size hail,
50 mph winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms are expected Saturday mainly south of
I-70, with chances spreading south during the day. A few strong to
severe storms are possible mainly near the Oklahoma border Saturday
afternoon.

Additional periodic rounds of thunderstorms are possible Sunday
night through Thursday night. While there is considerable
uncertainty on the details, the overall weather pattern supports
the potential for a couple rounds of strong to severe storms.
Locally heavy rain and pockets of flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 29, 1:11 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
211 AM CDT Sat Aug 29 2020

KSZ082-091-290815-
Harper KS-Kingman KS-
211 AM CDT Sat Aug 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Harper County in south central Kansas...
  Kingman County in south central Kansas...

* Until 315 AM CDT.

* At 209 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles south of Nashville, or 6
  miles north of Sharon...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Kingman, Harper, Attica, Norwich, Nashville, Murdock, Waterloo,
  Willowdale, Zenda, Spivey, Cleveland, Danville, Rago, Runnymede,
  Crystal Springs, Mt Vernon, Cheney Lake and Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3739 9834 3739 9846 3755 9846 3773 9781
      3729 9781 3719 9834
TIME...MOT...LOC 0711Z 238DEG 30KT 3735 9844

KETCHAM
Special weather statement, Aug 29, 1:33 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
233 AM CDT Sat Aug 29 2020

KSZ032-047-290815-
Russell KS-Barton KS-
233 AM CDT Sat Aug 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...
  Northern Barton County in central Kansas...

* Until 315 AM CDT.

* At 230 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Milberger, or 8 miles east of
  Pfeifer...moving northeast at 55 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Russell, Hoisington, Claflin, Lucas, Gorham, Dorrance, Olmitz,
  Milberger, Bunker Hill, Galatia, Susank, Russell Airport, Wilson
  State Park, Wilson Lake, Odin and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3909 9903 3909 9849 3849 9848 3846 9903
TIME...MOT...LOC 0733Z 238DEG 49KT 3870 9902

KETCHAM
Special weather statement, Aug 29, 2:12 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
312 AM CDT Sat Aug 29 2020

KSZ083-092-290915-
Sumner KS-Sedgwick KS-
312 AM CDT Sat Aug 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Sumner County in south central Kansas...
  Sedgwick County in south central Kansas...

* Until 415 AM CDT.

* At 309 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  southeast of Pretty Prairie to 6 miles south of Cheney to 5 miles
  southeast of Norwich...and moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Wichita, Derby, Haysville, Park City, Valley Center, Bel Aire,
  Mulvane, Goddard, Maize, Clearwater, Cheney, Belle Plaine, Colwich,
  Conway Springs, Garden Plain, Mount Hope, Downtown Wichita, Kechi,
  Andale and Eastborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3773 9781 3773 9770 3790 9769 3791 9716
      3740 9715 3729 9780
TIME...MOT...LOC 0812Z 236DEG 29KT 3768 9796 3753 9779 3742 9777

KETCHAM
Special weather statement, Aug 29, 2:16 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
316 AM CDT Sat Aug 29 2020

KSZ032-047-290915-
Russell KS-Barton KS-
316 AM CDT Sat Aug 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...
  Barton County in central Kansas...

* Until 415 AM CDT.

* At 314 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Pawnee Rock, or 8 miles
  northeast of Larned...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Great Bend, Russell, Hoisington, Ellinwood, Claflin, Gorham, Pawnee
  Rock, Dorrance, Albert, Olmitz, Milberger, Bunker Hill, Galatia,
  Susank, Great Bend Airport, Russell Airport, Cheyenne Bottoms,
  Wilson State Park, Wilson Lake and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3898 9903 3902 9849 3826 9848 3826 9901
TIME...MOT...LOC 0816Z 236DEG 29KT 3828 9900

KETCHAM
Special weather statement, Aug 29, 2:17 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
317 AM CDT Sat Aug 29 2020

KSZ082-091-290845-
Harper KS-Kingman KS-
317 AM CDT Sat Aug 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Harper County in south central Kansas...
  Eastern Kingman County in south central Kansas...

* Until 345 AM CDT.

* At 317 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Norwich, or 11
  miles southeast of Kingman...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Kingman, Harper, Norwich, Murdock, Waterloo, Cleveland, Danville,
  Mt Vernon, Kingman Airport, Rago, Runnymede, Cheney Lake and Cheney
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3726 9811 3773 9816 3773 9781 3728 9780
TIME...MOT...LOC 0817Z 236DEG 29KT 3752 9799

KETCHAM

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
August 29, 2:42 AM CST to 2:43 AM CST
Where
Barton County, 0.54 mi W of Great Bend Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.350, -98.860

Thunderstorm Wind, Barton

When
August 29, 2:50 AM CST to 2:51 AM CST
Where
Barton County, 1.38 mi S of Great Bend Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.330, -98.850

Peak gust at a DOT site on Highway 56 in Great Bend.

Thunderstorm Wind, Rice

When
August 29, 3:23 AM CST to 3:24 AM CST
Where
Rice County, 1.08 mi W of Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -98.220

Dispatch relayed a public report of a tree down on a power line. Time is estimated from radar.

Thunderstorm Wind, Montgomery

When
August 29, 6:31 AM CST to 6:32 AM CST
Where
Montgomery County, 0.88 mi NE of Tyro
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.040, -95.820

Spotter estimates wind gusts of 60 mph or higher. Several small tree limbs were reported down. Hail just below dime size occurred as well.

Thunderstorm Wind, Montgomery

When
August 29, 6:58 AM CST to 6:59 AM CST
Where
Montgomery County, Cherryvale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.270, -95.550

Estimated report via Twitter of 55 to 60 mph winds. Small tree limbs were down as well.

Thunderstorm Wind, Neosho

When
August 29, 7:07 AM CST to 7:25 AM CST
Where
Neosho County, 1.1 mi WSW of (Cnu)johnson Arpt Ch to 0.79 mi NNW of Galesburg
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.662, -95.497

Several reports of tree and power line damage in the county including Galesburg, Erie and Saint Paul.

Thunderstorm Wind, Neosho

When
August 29, 7:07 AM CST to 7:08 AM CST
Where
Neosho County, (Cnu)johnson Arpt Ch
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.480

Official NWS observation measurement.

Thunderstorm Wind, Neosho

When
August 29, 7:33 AM CST to 7:40 AM CST
Where
Neosho County, 2.19 mi E of St Paul to 4.33 mi E of St Paul
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.520, -95.130

Widespread tree and power line damage in a narrow corridor from Saint Paul to the Crawford County line. There was damage to an outbuilding noted as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916740, 916741, 916737, 916742, 916743, 916738, 916744, 916739.